Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Flagstaff, AZ

July 31, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2005, 4:33 PM MST for Yavapai County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 4:33 PM MST (23:33 UTC)
Expired
Jul 31, 2005, 5:00 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 312337 CCA
FFWFGZ
AZC025-010100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 427 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM LOCATED IN THE WEST BEAVER
  CREEK WILDERNESS BETWEEN I-17 AND WET BEAVER CREEK. UP TO 3 INCHES
  OF RAIN HAVE ALREADY ACCUMULATED FROM THIS STORM. RARICK CANYON
  AND MULLICAN CANYON SOUTHWARD TO THE CROSSING OF FOREST ROAD 618
  FROM I-17 TO WET BEAVER CREEK CAMPGROUND ARE IN THE WARNING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER 
GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3463 11165 3470 11153 3476 11165 3475 11170
      3472 11175

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:55 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST SUN JUL 31 2005

.SYNOPSIS...WITH HIGH PRESSURE CENTERED TO THE EAST...DEEP MONSOONAL
MOISTURE WILL REMAIN OVER NORTHERN ARIZONA THIS WEEK. LOOK FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS.
&&

.DISCUSSION...500MB HIGH CENTER STILL POSITIONED OFF THE OUR
EAST...GENERALLY AROUND THE GREAT PLAINS OF EASTERN COLORADO AND
WESTERN KANSAS THIS AFTERNOON. THIS WILL ALLOW A MOIST SOUTHERLY
FLOW ALOFT TO CONTINUE. CURRENTLY...AFTERNOON SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN OF THE
MOGOLLON RIM AND COCONINO COUNTIES. STORMS HAVE BEEN A LITTLE SLOWER
WORKING THEIR WAY INTO LOWER TERRAIN REGIONS THAN THE PAST FEW
DAYS...BUT ARE STILL EXPECTED TO PROCEED IN THIS FASHION BY THE LATE
AFTERNOON AND EARLY EVENING. SURFACE DEWPOINTS REMAIN IN THE 50S FOR
MOST OF THE AREA...AND LATEST GPS-IPW SENSOR READING STILL SHOWS
PRECIPITABLE WATER VALUES HOLDING STEADY IN THE 0.9 RANGE. LOOK FOR
SOME OF THE CURRENT ACTIVITY TO SLOWLY DIE OUT OVERNIGHT THOUGH...AS
THE SHOWERS ARE HEAVILY DRIVEN BY DIURNAL HEATING FACTORS.

FOR MUCH OF THE COMING WEEK...SYNOPTIC WEATHER PATTERN LOOKS RATHER
CONSISTENT WITH HIGH PRESSURE STAYING CENTERED TO THE EAST THROUGH
AT LEAST MID-WEEK. AS SUCH...NO LARGE SWINGS IN DAILY CONVECTIVE
ACTIVITY ARE ANTICIPATED. WILL KEEP WITH A FORECAST OF MODERATE
MONSOON POPS AND TEMPS CONTINUING NEAR SEASONAL NORMS.
&&

.AVIATION...FOR 00Z PACKAGE...WDLY SCT STORMS CAN BE EXPECTED MAINLY
NORTH OF THE MOGOLLON RIM WITH BASES AROUND 15K FEET MSL.
ELSEWHERE...WITH TROPICAL MOISTURE ENTRENCHED OVER THE AREA...EXPECT
STORMS TO CONTINUE MAINLY WEST AND SOUTH OF A LINE FROM ST. JOHNS TO
FLAGSTAFF TO PAGE WITH SCT COVERAGE INTO THE EVENING HOURS AND CLOUD
BASES BETWEEN 10K-13K FEET MSL. STORMS TO THE SOUTH OF FLAGSTAFF
WILL MOVE TO THE NORTHWEST AND STORMS TO THE NORTH OF FLAGSTAFF WILL
MOVE TO THE NORTH. EXPECT STORMS TO DECREASE TO WDLY SCT SHOWERS AND
THUNDERSTORMS AFT 04Z. EXPECT MORE STORMS TO DEVELOP OVER THE HIGHER
TERRAIN BETWEEN 1100 AM TO 100 PM MST MONDAY. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KD/TC
Hazardous weather outlook, Jul 31, 10:00 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 31 2005

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIR MASS REMAINS VERY MOIST OVER NORTHERN ARIZONA WITH WIDESPREAD
THUNDERSTORMS EXPECTED TO DEVELOP AGAIN THIS AFTERNOON. STORMS WILL
FORM FIRST OVER THE MOGOLLON RIM AND WHITE MOUNTAIN AREAS.
ADDITIONAL STORMS WILL DEVELOP AND MOVE INTO THE LOWER ELEVATIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES...AND THE REMAINDER OF NORTHERN
ARIZONA. DUE TO THE HIGH WATER CONTENT OF THE ATMOSPHERE...THE MAIN
THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL AMOUNTS AND THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IS SEEN IN THE WEATHER PATTERN THROUGH THIS PERIOD
WITH THUNDERSTORMS FORMING EACH DAY. THE POTENTIAL FOR HEAVY RAINS
AND FLASHING FLOODING WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:10 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Jul 31, 2:07 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 31, 3:32 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 31, 3:57 PM MSTSevere Thunderstorm WarningFGZYavapai19 min
Jul 31, 4:05 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila25 min
Jul 31, 4:33 PM MSTFlash Flood WarningFGZYavapai

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.